Heart experts are calling for increased screening of patients prescribed potent weight-loss drugs, such as tirzepatide, after a 19-year-old student's death was linked to the medication. Physicians are concerned that individuals with undiagnosed heart conditions could face severe risks, including fatal arrhythmias, if they experience side effects like persistent vomiting.

The death of Josephine Nasr, a law student from California, in her London dorm room in September 2025, has brought renewed attention to the potential dangers of GLP-1 medications. An inquest determined that vomiting caused by tirzepatide led to a severe electrolyte imbalance, which, combined with an undiagnosed condition called myocardial bridging, resulted in cardiac arrest. Nasr was unaware of her heart abnormality, which was only discovered post-mortem.

Myocardial bridging occurs when a segment of a coronary artery tunnels through heart muscle instead of lying on its surface. While often harmless and asymptomatic, in some cases, the surrounding muscle can constrict the artery during heart contractions, potentially leading to reduced blood flow and abnormal heart rhythms. Experts estimate that a significant portion of the adult population may have this condition without knowing it.

Another condition of concern is long QT syndrome, a disorder affecting the heart's electrical system that can predispose individuals to dangerous, out-of-sync heart rhythms. This condition is thought to affect approximately one in 2,500 people.

Physicians are advocating for patients to undergo baseline cardiac assessments, including an electrocardiogram (ECG), and basic metabolic panels to check electrolyte levels before starting these weight-loss drugs. "The risk is very much higher for people with a cardiac condition," Dr. Michael Aziz, an internal medicine physician, told the Daily Mail. "I think the FDA should have a labeling update on that."

Currently, neither myocardial bridging nor long QT syndrome are listed as contraindications for tirzepatide by the U.S. Food and Drug Administration (FDA). The drug's official contraindications are limited to specific thyroid cancer histories or severe allergic reactions. While the FDA-approved label warns of severe gastrointestinal issues, including vomiting, and the potential for dehydration and kidney problems, it does not specifically highlight the heightened risk for those vulnerable to abnormal heart rhythms.

Concerns have also been raised about the use of these medications by individuals who are not clinically obese. Tirzepatide is approved for adults with a BMI of 30 or higher, or a BMI of 27 or higher with a weight-related health condition. However, the increasing accessibility through telehealth has led to prescriptions for individuals seeking to lose smaller amounts of weight, some of whom may not have met the criteria for clinical trials.

These trials, which established the drugs' safety and efficacy, primarily involved participants with obesity. Data from these studies indicated that gastrointestinal side effects like nausea, diarrhea, and vomiting were common. Experts note that lighter patients may experience higher concentrations of the drug and could deplete vital electrolytes more rapidly if they experience persistent vomiting, increasing their risk.

Dr. James Chao, a surgeon, emphasized the difference in risk-benefit calculations for different patient groups. "If someone has obesity, there can be enormous health benefits from losing weight, which may justify accepting a very small risk of a serious complication," he stated. "But if you're already a healthy weight, those benefits largely disappear while the potential risks of taking the drug do not."

Nasr's case exemplifies the issue of prescribing these powerful drugs to individuals who do not medically require them for obesity. The circumstances of her death are prompting calls for online prescribing platforms to implement more rigorous screening protocols. "I have no doubt telehealth platforms will be forced to adopt this as standard whether they like it or not," Dr. Chao added.